Louisiana, 2017Tornado and Hail in Louisiana, January 21, 2017
January 21, 2017 · NWS JAN · 3 events in 2 counties and zones
A couple of rounds of severe weather affected the ArkLaMiss region early in the morning of the 21st, and again during the evening hours of the 21st. Large hail and damaging winds occurred in Louisiana during the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $190,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of rounds of severe weather affected the ArkLaMiss region early in the morning of the 21st, and again during the evening hours of the 21st. Large hail and damaging winds occurred in Louisiana during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 21, 7:09 PM CST, 12 minutes earlier.
Area forecast discussion, Jan 21, 7:09 PM CST, 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
709 PM CST Sat Jan 21 2017
...ANOTHER ROUND OF SEVERE STORMS IS EXPECTED TONIGHT...
.UPDATE...
Updated for 00Z aviation discussion
&&
.AVIATION...
00Z TAF discussion:
VFR conditions were still being observed at 01Z but regional radars
were showing an increase in convection south and west of the area.
Flight conditions will deteriorate during the next several hours as
numerous TSRAs move across the area. Severe storms are expected with
hail greater than golfball size...winds in excess of 50kts and
tornadoes possible. TSRA/SHRA activity wl continue Sunday although no
severe storms are expected. Cigs wl likely remain MVFR/IFR Sunday as
an upper level low moves across north MS. /22/
&&
.DISCUSSION...Tonight through Sunday...Mid afternoon surface
analysis had a stalled boundary just south of Highway 84 and a 994mb
low near the Texas panhandle. Mid afternoon water vapor imagery/RAP
analysis had a closed low spinning over the Texas/Oklahoma
panhandles. Our CWA was located upstream from the low in an
increasingly diffluent flow region with increasing waa ahead of the
approaching low pressure system. This will result in the stalled
boundary lifting north this evening across our CWA and becoming the
focus for severe storms. The favored quad of >100knot upper level
jet will move into our area this evening. The approaching cold core
low will steepen mid level lapse rates to 7-8C/km leading to
vertical totals in the lower 30s. This combined with 20-30 knots of
0-1 km bulk shear and 60-70 knots 0-6 km bulk shear will promote
very robust rotating updraft with all modes of severe weather
possible. The best parameters for large hail is expected over the
western half of our CWA while the greatest potential for tornadic
development is expected across the southern half of our CWA. In
addition, there will exist the threat for damaging winds and locally
heavy downpours areawide. Due to antecedent conditions our southern
zones may have the greatest chance of experiencing minor runoff
issues. The severe convection looks to lift northeast of our CWA by
3am however, the cold core low will track across north MS through
Sunday and prolong rain chances into the evening. /22/
Sunday night through Tuesday: Showers will linger, especially over
the northeast portion of the area, into Sunday evening as the mid
level low lingers across North AL pushing into the southern
Appalachians. A cooler but seasonable airmass will move into the
area as surface flow veers around to northwesterly behind the
departing surface cyclone. Cooler conditions will continue into
Monday, but as a ridge axis shifts across the area Monday night,
return flow will bring a quick warm up on Tuesday ahead of a weaker
storm system approaching the region. High temps are expected to
return to the 70s across the southwest part of the area.
Tuesday night through next Saturday: A relatively weak cold front
will pass across the area Tuesday night into Wednesday. Negligible
upper forcing will accompany this system and upper flow trajectories
will be close to parallel to the surface front. In addition, it
appears the warmth/moisture surge ahead of this front will be
insufficient to produce the instability needed for storms. Still,
scattered showers will be possible especially over the southeastern
half of the area. A surface high will build over the region
beginning Thursday, bringing dry conditions through the remainder of
the week with temps returning closer to seasonal norms. /DL/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 57 66 45 58 / 74 48 30 3
Meridian 58 66 45 57 / 73 64 34 6
Vicksburg 57 64 44 59 / 81 28 18 2
Hattiesburg 60 68 47 61 / 70 41 13 2
Natchez 57 65 44 62 / 73 20 11 1
Greenville 55 62 42 55 / 86 56 30 2
Greenwood 56 64 43 55 / 85 67 47 5
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
DL/22
Hazardous weather outlook, Jan 21, 3:59 PM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
359 PM CST SAT JAN 21 2017
ARZ074-075-MSZ019-034>036-041>043-222200-
ASHLEY-CHICOT-SUNFLOWER-WASHINGTON-HUMPHREYS-HOLMES-SHARKEY-YAZOO-
MADISON MS-
359 PM CST SAT JAN 21 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...CENTRAL MISSISSIPPI...NORTHWEST MISSISSIPPI...AND WEST
CENTRAL MISSISSIPPI.
.DAY ONE...TONIGHT AND SUNDAY
TORNADOES
THREAT...LIMITED
TIMING...TONIGHT
SEVERE THUNDERSTORMS
THREAT...SIGNIFICANT
TIMING...TONIGHT
FLOODING
THREAT...LIMITED
TIMING...TONIGHT
SEVERE THUNDERSTORMS ARE LIKELY TONIGHT...STARTING IN THE EARLY
EVENING. THE MAIN RISKS WILL BE HAIL UP TO TENNIS BALL SIZE AND
DAMAGING WIND GUSTS OF 60 MPH OR GREATER. IN ADDITION...LOCALIZED
FLASH FLOODING AND A FEW TORNADOES CANNOT BE RULED OUT.
(WWW.WEATHER.GOV/IMAGES/JAN/GRAPHICAST/IMAGE2.PNG)
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.
MSZ018-025>028-032-037-038-044>046-222200-
BOLIVAR-LEFLORE-GRENADA-CARROLL-MONTGOMERY-CHOCTAW-ATTALA-WINSTON-
LEAKE-NESHOBA-KEMPER-
359 PM CST SAT JAN 21 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTH CENTRAL
MISSISSIPPI...AND NORTHWEST MISSISSIPPI.
.DAY ONE...TONIGHT AND SUNDAY
TORNADOES
THREAT...LIMITED
TIMING...TONIGHT
SEVERE THUNDERSTORMS
THREAT...ELEVATED
TIMING...TONIGHT
FLOODING
THREAT...LIMITED
TIMING...TONIGHT
SEVERE THUNDERSTORMS ARE LIKELY TONIGHT...MOSTLY LIKELY STARTING IN
THE MID EVENING. THE MAIN RISKS WILL BE HAIL UP TO GOLF BALL SIZE
SIZE AND DAMAGING WIND GUSTS OF 60 MPH OR GREATER. IN
ADDITION...LOCALIZED FLASH FLOODING AND A FEW TORNADOES CANNOT BE
RULED OUT.
(WWW.WEATHER.GOV/IMAGES/JAN/GRAPHICAST/IMAGE2.PNG)
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.
MSZ029>031-033-039-222200-
WEBSTER-CLAY-LOWNDES-OKTIBBEHA-NOXUBEE-
359 PM CST SAT JAN 21 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...AND NORTHEAST
MISSISSIPPI.
.DAY ONE...TONIGHT AND SUNDAY
TORNADOES
THREAT...LIMITED
TIMING...TONIGHT
SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...TONIGHT
FLOODING
THREAT...LIMITED
TIMING...TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...STARTING IN THE MID
EVENING. THE MAIN RISKS WILL BE HAIL UP TO GOLF BALL SIZE AND
DAMAGING WIND GUSTS OF 60 MPH OR GREATER. IN ADDITION...LOCALIZED
FLASH FLOODING AND A FEW TORNADOES CANNOT BE RULED OUT.
(WWW.WEATHER.GOV/IMAGES/JAN/GRAPHICAST/IMAGE2.PNG)
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.
LAZ007>009-015-016-023>026-MSZ040-047>049-053>055-059>062-222200-
MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA-WARREN-HINDS-
RANKIN-CLAIBORNE-COPIAH-SIMPSON-JEFFERSON-ADAMS-FRANKLIN MS-
LINCOLN-
359 PM CST SAT JAN 21 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHWEST MISSISSIPPI...AND WEST CENTRAL MISSISSIPPI.
.DAY ONE...TONIGHT AND SUNDAY
TORNADOES
THREAT...ELEVATED
TIMING...TONIGHT
SEVERE THUNDERSTORMS
THREAT...SIGNIFICANT
TIMING...TONIGHT
FLOODING
THREAT...LIMITED
TIMING...TONIGHT
SEVERE THUNDERSTORMS ARE LIKELY TONIGHT...STARTING AS EARLY AS THE
LATE AFTERNOON TO EARLY EVENING. THE MAIN RISKS WILL BE HAIL UP TO
TENNIS BALL SIZE...DAMAGING WIND GUSTS OF 60 MPH OR GREATER AND A FEW
TORNADOES. IN ADDITION...LOCALIZED FLASH FLOODING CANNOT BE RULED
OUT.
(WWW.WEATHER.GOV/IMAGES/JAN/GRAPHICAST/IMAGE2.PNG)
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.
MSZ050>052-056>058-063>066-072>074-222200-
SCOTT-NEWTON-LAUDERDALE-SMITH-JASPER-CLARKE-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
359 PM CST SAT JAN 21 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...SOUTH CENTRAL
MISSISSIPPI...AND SOUTHEAST MISSISSIPPI.
.DAY ONE...TONIGHT AND SUNDAY
TORNADOES
THREAT...ELEVATED
TIMING...TONIGHT
SEVERE THUNDERSTORMS
THREAT...ELEVATED
TIMING...TONIGHT
FLOODING
THREAT...LIMITED
TIMING...TONIGHT
SEVERE THUNDERSTORMS ARE LIKELY TONIGHT...STARTING AS EARLY AS THE
LATE AFTERNOON TO EARLY EVENING. THE MAIN RISKS WILL BE HAIL UP TO
GOLF BALL SIZE...DAMAGING WIND GUSTS OF 60 MPH OR GREATER AND A FEW
TORNADOES. IN ADDITION...LOCALIZED FLASH FLOODING IS POSSIBLE.
(WWW.WEATHER.GOV/IMAGES/JAN/GRAPHICAST/IMAGE2.PNG)
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.
50
&&
...HAZARD LEGEND...
*TORNADOES*
EXTREME...CONFIDENT IN STRONG TORNADOES WITH RATINGS EF2 OR
GREATER.
SIGNIFICANT...STRONG TORNADOES POSSIBLE WITH RATINGS EF2 OR
GREATER.
ELEVATED...CONFIDENT IN TORNADOES.
LIMITED...TORNADOES POSSIBLE.
*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
SIGNIFICANT...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN HOME PAGE...
WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
WWW.WEATHER.GOV/JAN/SAFE
LATEST WEATHER BRIEFING...
WWW.WEATHER.GOV/JAN/WEATHER_BRIEFING
FIND NWS JAN ON FACEBOOK...
WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
@NWSJACKSONMS
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
CURRENT WATCHES AND WARNINGS...
WWW.WEATHER.GOV/JAN/SAFE
LATEST WEATHER BRIEFING...
WWW.WEATHER.GOV/JAN/WEATHER_BRIEFING
STORM PREDICTION CENTER (SPC)...
WWW.SPC.NOAA.GOV/
MESO ANALYSIS...
WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/DAY 1 THROUGH 3 OUTLOOKS...
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
STORM REPORTS...
WWW.SPC.NOAA.GOV/CLIMO/ONLINE/
...ADDITIONAL URLS FOR FLOODING ISSUES...
CURRENT WATCHES AND WARNINGS...
WWW.WEATHER.GOV/JAN/SAFE_HEAVYRAIN
OBSERVED PRECIPITATION IMAGES...
WWW.WEATHER.GOV/JAN/PRECIPMAPS
LATEST WEATHER BRIEFING...
WWW.WEATHER.GOV/JAN/WEATHER_BRIEFING
RIVER FORECAST CENTER...
WWW.WEATHER.GOV/LMRFC/
SIGNIFICANT RIVER FLOOD OUTLOOK...
WWW.WPC.NCEP.NOAA.GOV/NATIONALFLOODOUTLOOK/INDEX.HTML
DAY 1 THROUGH 3 EXCESSIVE RAINFALL...
WWW.WPC.NCEP.NOAA.GOV/QPF/EXCESS_RAIN.SHTML
EXCESSIVE RAINFALL DISCUSSION...
WWW.WPC.NCEP.NOAA.GOV/DISCUSSIONS/QPFERD.HTML
DAY 1 THROUGH 7 QPF...
WWW.WPC.NCEP.NOAA.GOV/QPF/QPF2.SHTML
QPF DISCUSSION...
WWW.WPC.NCEP.NOAA.GOV/DISCUSSIONS/QPFPFD.HTML
PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
Event by event
1 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail, Catahoula
- When
- January 21, 7:21 PM CST to 7:47 PM CST
- Where
- Catahoula County, 1.25 mi NE of Walters to 0.19 mi S of Trinity
- Measured
- 3.5 in hail
- Property damage
- $40,000
- Reported by
- Public
- Coordinates
- 31.563, -91.986
A swath of large hail fell across Catahoula Parish. Half dollar size hail fell near Archie. 1.75 to 3.5 inch hail fell around Jonesville, with the largest occurring just off Highway 84.
Thunderstorm Wind, Morehouse
- When
- January 21, 8:49 PM CST
- Where
- Morehouse County, 0.9 mi NE of Mer Rouge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.780, -91.790
Powerlines were blown down in Mer Rouge.
Tornado, Morehouse
- When
- January 21, 9:04 PM CST to 9:23 PM CST
- Where
- Morehouse County, 0.43 mi W of Stampley to 2.32 mi SSE of Bonita
- Rating
- EF1
- Path length
- 8.87 mi
- Path width
- 300 yd
- Property damage
- $145,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.821, -91.787
This tornado touched down along Highway 165 where a few power poles were snapped and some trees were snapped just east of the highway. The tornado continued northeast along Highway 165, bending power poles on a tree line before crossing Son Olive Road. Mt. Olive Missionary Baptist Church sustained roof damage,|as did a home just west of there. Some of the roof was blown off the church, with tin visible in the field just northeast of the road. A TV antenna was bent at a home just west of there. The tornado continued northeast before crossing Bailey Store Road,|where tree damage occurred. It then took more of an east-northeast path before crossing Honeysuckle Lane and Bonne Idee Road. Here the tornado caused roof damage to a home and uprooted and snapped multiple trees, with tin and debris scattered along in the field just to the east. The tornado then crossed Highway|599 where an antenna was collapsed, many large hardwood trees were snapped and uprooted and all were blown to the northeast. A shed building roof was also collapsed at this location. The tornado was at its widest, around 300 yards wide, near this location. It continued east-northeast before hitting a house near the intersection|of Highway 599 and Homer McDaniel Road. Here roof damage occurred, tin was blown around, a large metal and PVC tank were blown over. A few large cypress hardwood trees were snapped and blown across the road. It then crossed Homer McDaniel Road where a tree was snapped then crossed near Horace Hill Road where a power pole was broken near the base. The tornado continued east-northeast briefly in the field before lifting. The maximum estimated winds were 105 mph.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Georgia, January 21 to 23, 201716 deaths · 137 injured · $314 million · EF3 · 62 events
- Tornadoes and Flash Flooding in Mississippi, January 21, 20174 deaths · 57 injured · $11 million · EF3 · 40 events
- Tornadoes and Hail in Louisiana, January 21, 20173 injured · $1.8 million · EF2 · 35 events
- Tornadoes and Damaging Winds in Georgia, January 21 to 22, 2017$1.9 million · EF2 · 51 events
- Tornado and Hail in Alabama, January 21 to 22, 20174 injured · $1.2 million · EF2 · 22 events
- Tornadoes and Hail in Texas, January 21, 20171 injured · $2.1 million · EF2 · 8 events
- High Surf in Hawaii, January 21 to 24, 20171 death · 7 events
- Flash Flood and High Wind in Hawaii, January 21 to 22, 20171 death · 73 kt wind · 7 events
- Tornado and Hail in Mississippi, January 21 to 22, 20171 injured · $160,000 · EF2 · 4 events
- High Surf in California, January 21, 20171 death · 1 event
- Tornado and Hail in Florida, January 21 to 22, 2017$41,000 · EF1 · 60 events
- Tornadoes in South Carolina, January 21, 20171 injured · EF2 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 676294, 676296, 676499.